Texas, 2024

Flash Flood in Texas, July 9 to 10, 2024

July 9 to 10, 2024 · NWS BRO · 1 event in 1 county or zone

Heavy rain associated with slow moving showers and thunderstorms resulted in flash flooding over Zapata County on the night of July 9, which extended into the overnight hours on July 10, 2024.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Heavy rain associated with slow moving showers and thunderstorms resulted in flash flooding over Zapata County on the night of July 9, which extended into the overnight hours on July 10, 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 9, 5:10 PM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 9, 5:10 PM CST, 5 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
610 PM CDT Tue Jul 9 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 234 PM CDT Tue Jul 9 2024

Weather in the aftermath of Beryl is still settling down. There is a
lot of residual moisture over the area with a weak frontal boundary
to our north across the CRP CWA. For tonight, ongoing daytime
convection along the coast should decrease with a weak signal
remaining over the upper valley. Models suggest a busier day on
Wednesday with the ECMWF bringing in a slug of moisture in from the
Gulf and a trough aloft between to high height areas (col) adding to
the instability. A chance of rain may linger into Wednesday night
for eastern sections. Lows in the 70s and highs in the 90s. Mostly
cloudy. Light winds. Rip risk set to decrease to moderate tonight
and low on Wednesday.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 234 PM CDT Tue Jul 9 2024

Key Messages:

* Day-to-day chances for showers and thunderstorms through Friday

* Seasonable temperatures and favorable marine conditions
  continuing through the period

Typical mid-summer (tropical) weather pattern is expected to
continue through the extended with very warm to hot temperatures,
humid conditions, and day-to-day chances for showers and
thunderstorms. With an anomalously strong 597 dam heat dome over the
western U.S. and another anomalously strong 597-603 dam sub-tropical
heat ridge just off the coast of the eastern U.S., weakness in the
500 mb height pattern will continue into Friday over Deep South Texas
and the Rio Grande Valley.

Copious amounts of residual moisture left behind from Tropical
Cyclone (TC) Beryl coupled with onshore/sea breeze interaction
will keep the prospects of day-to-day chances for showers and
thunderstorms over the region in play through Friday with the best
chance and greatest coverage being on Thursday. Have categorical
chances (50-60%) over the region on Thursday and 30-40% chances on
Friday. Once again, showers and thunderstorms can take place
anytime. However, the best window will be during the afternoon
into the evening hours or during the time of peak sfc based
differential heating. Any showers and thunderstorms that form will
have the capabilities of producing heavy (torrential) rainfall
given the very high precipitable water (PWAT) values. Both the GFS
and NAM models are indicating PWATs to range between 2-2.50
inches, which is +1 to +2 STDEVs above normal.

On Saturday, ridging over the region will strengthen. As a result,
rain chances decrease and shift east (greatest chance offshore).
That said, only expecting an isolated chance for a shower or
thunderstorm during the day on Saturday. Quiescent weather
conditions look to continue Sunday through early next week due to
enough subsidence in place from the aforementioned ridge in place
overhead. Temperatures are expected to remain seasonable through the
extended, though we can see a slight uptick in temperatures over the
weekend into early next week as the aforementioned ridge
returns/strengthens over the region. High temperatures are progged
to be in the mid 90s Thursday and Friday increasing into the mid-
upper 90s (with a few 100s especially along/west of I-69C) over the
weekend through early next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 606 PM CDT Tue Jul 9 2024

VFR conditions will prevail throughout the TAF period. Earlier
convection has dissipated, but could still see a spotty shower or
two, mainly over the next few hours. After midnight rain and
thunderstorm chances will increase into Wednesday. Any shower or
thunderstorm activity will lead to brief lowering of ceilings and
visibly.

&&

.MARINE...
Issued at 234 PM CDT Tue Jul 9 2024

Tonight through Wednesday night... Quiet marine weather in the short
term with light to moderate winds and low to moderate seas. Periodic
isolated to scattered showers and rumbles still possible.
Increasing rain and thunderstorm chances

Thursday through Tuesday....Outside of the threat/risk for
showers and thunderstorms on Thursday and Friday, favorable marine
conditions are expected through the long-term period with light
winds and seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             80  93  79  91 /  10  60  30  60
HARLINGEN               75  93  75  91 /   0  60  20  60
MCALLEN                 79  95  78  93 /  10  60  10  60
RIO GRANDE CITY         78  96  77  93 /  20  50  20  60
SOUTH PADRE ISLAND      81  88  80  87 /  10  50  30  50
BAYVIEW/PORT ISABEL     78  90  77  90 /  10  60  20  50

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for TXZ451-454-
     455.

GM...None.
&&

SHORT TERM...54
LONG TERM....23
AVIATION...68

In the hours before

Special weather statement, Jul 9, 6:30 PM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Brownsville TX
730 PM CDT Tue Jul 9 2024

TXZ249-100100-
Jim Hogg TX-
730 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JIM HOGG AND
NORTHWESTERN BROOKS COUNTIES THROUGH 800 PM CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm near
Las Lomitas, or near Hebbronville, moving southwest at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates, and Hebbronville Border
Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9853
      2725 9853 2725 9851 2724 9850 2712 9859
      2727 9880 2734 9880 2736 9878 2736 9863
      2734 9862 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0029Z 058DEG 29KT 2735 9858

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 9, 8:31 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Brownsville TX
931 PM CDT Tue Jul 9 2024

TXZ248-100315-
Zapata TX-
931 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT ZAPATA COUNTY THROUGH 1015 PM
CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zapata County Airport, or 8 miles west of Bustamante, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Escobas, Zapata Middle School, Siesta Shores, Zapata
County Public Library, and Las Palmas.

This includes US Highway 83 between mile markers 738 and 744, and
between mile markers 762 and 772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2727 9896 2691 9896 2681 9926 2716 9943
      2721 9943 2722 9944 2725 9944 2726 9945
TIME...MOT...LOC 0230Z 239DEG 19KT 2704 9924

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 9, 9:13 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1013 PM CDT Tue Jul 9 2024

TXZ248-100400-
Zapata TX-
1013 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT ZAPATA COUNTY THROUGH 1100 PM
CDT...

At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm
over Zapata County Public Library, or over Zapata, moving southeast
at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Zapata Middle School, Siesta Shores, Zapata County Public
Library, Las Palmas, and Falcon Mesa.

This includes US Highway 83 between mile markers 738 and 746, and
between mile markers 760 and 778.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2727 9908 2685 9897 2673 9922 2674 9923
      2684 9927 2686 9930 2712 9943 2715 9944
      2718 9943 2727 9945
TIME...MOT...LOC 0312Z 331DEG 15KT 2689 9928

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 9, 9:55 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1055 PM CDT Tue Jul 9 2024

TXZ248-100445-
Zapata TX-
1055 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT ZAPATA COUNTY THROUGH 1145 PM
CDT...

At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zapata County Airport, or near Bustamante, moving southeast at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Escobas, Zapata Middle School, Siesta Shores, Zapata
County Public Library, and Las Palmas.

This includes US Highway 83 between mile markers 738 and 748, and
between mile markers 754 and 780.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2727 9896 2683 9896 2673 9921 2675 9924
      2679 9924 2685 9927 2688 9933 2692 9932
      2693 9937 2697 9939 2698 9938 2699 9940
      2710 9944 2718 9943 2727 9945
TIME...MOT...LOC 0354Z 323DEG 10KT 2702 9921

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Corpus Christi radar (KCRP), 199 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Zapata

When
July 9, 11:09 PM CST to July 10, 2:09 AM CST
Where
Zapata County, 1.41 mi ENE of Zapata Arpt to 0.62 mi NNW of Zapata Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.890, -99.260

Radar estimates of 4 to 6 inches of rainfall fell over a 3 hour period. Flooding was reported with high water as high as 2 feet flowing over Highway 16 in the city of Zapata. Water was reported in a home in the Medina Addition.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205584.